Illinois, 2020Flood in Illinois, May 21, 2020
May 21, 2020 · NWS DVN · 1 event in 1 county or zone
Rainfall during May was 100 to 150 percent above normal in the Rock River watershed, especially during the middle of the month. This caused the Rock River near Moline to briefly rise to its major flood stage around 1 AM CDT on May 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall during May was 100 to 150 percent above normal in the Rock River watershed, especially during the middle of the month. This caused the Rock River near Moline to briefly rise to its major flood stage around 1 AM CDT on May 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 20, 9:15 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, May 20, 9:15 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1015 PM CDT Wed May 20 2020
...HYDROLOGY UPDATE...
.SYNOPSIS...
Issued at 255 PM CDT Wed May 20 2020
Surface high pressure sits to our northeast with persistent,
easterly to southeasterly flow at the surface. Water vapor imagery
continues to show the closed upper level low over eastern
Tennessee and Kentucky early this afternoon with low closed
sprawled across the region and into the Red River Valley of the
North. Temperatures were generally in the lower 60s across the
area with KCID the cool spot at 59 degrees.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 255 PM CDT Wed May 20 2020
The main forecast concern is really cloud cover. Models are in
pretty good agreement on the synoptic setup and decent agreement
on the RH fields with the GFS faster to lift the ceilings overall.
All synoptic models are depicting little change in the overall
500 MB pattern as the upper level shifts into eastern Kentucky and
Tennessee with a closed off area of high pressure in the Northern
Great Lakes. This is helping to create a block in the flow which
means the forecast will not be changing in the short term. Model
soundings and time series depict an inversion remaining in place
across the area through Thursday with low level moisture trapped
by that inversion leading to continued mostly cloudy skies across
the area. Temperatures tonight will be in the mid to upper 50s
across the area once again with high temperatures on Thursday in
the upper 60s.
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 255 PM CDT Wed May 20 2020
Friday
The slow moving Ohio Valley low finally pulls far enough east to
lessen its influence on the local area. Although it may be
difficult to get rid of the clouds, the cloud deck should begin to
thin later in the day. Temperatures will respond with highs
reaching the low to mid 70s.
A convectively induced 500mb vorticity max, and warm air
advection on the nose of an attendant low-level jet, will spread
an area of showers and thunderstorms into the region Friday night.
Marginal instability and shear should preclude the threat for
severe weather. The main impact from the storms will be heavy
downpours as PWATs reach 1.25 inches.
This Weekend
Ongoing convection is possible Saturday morning before this
initial round of isentropic lift shifts NE of the area. Residual
cloud debris may act to hold down temps into the afternoon.
Therefore, may have to lower temps a few more degrees from the
current forecast, which is slightly below the model blend.
Nonetheless, widespread 70s to near 80 F is expected, along with
increasingly humid conditions as dewpoints reach above 60 F.
For Sunday, the model blend is in the low to mid 80s for highs
which would be the warmest day of the season so far. Of course,
max temps will depend on the amount of cloud cover and areal
coverage of storms. Latest model runs indicate a chance for
scattered activity redeveloping during the afternoon, becoming
more numerous into the evening and at night. It's too early to
assess the risk for severe weather. However, moderate instability
and 30+ kts of deep layer shear is a setup we'll have to monitor
as we get closer.
Next Week
A slow moving cold front may stall across the area into next week
as shown by the ECMWF and CMC. This would keep periodic chances
for showers and storms going through the middle of the week. The
GFS is an outlier being more progressive with the front. A renewed
push of SW flow aloft points toward continued warm 850mb temps
with surface highs near 80 F. Uttech
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 612 PM CDT Wed May 20 2020
Low clouds will continue to linger overnight through most of
Thursday with ceilings primarily MVFR. Initial VFR ceilings at DBQ
and MLI will likely lower to below 3000 ft this evening. Early
morning MVFR ceilings from 1500 to 2500 agl at all sites will
gradually lift through the day Thursday. VFR conditions are
forecast by 21Z at CID and DBQ, but confidence was not high enough
to go beyond MVFR this cycle at BRL and MLI.
&&
.HYDROLOGY...
Issued at 1015 PM CDT Wed May 20 2020
The Rock River at Joslin and Moline is cresting tonight at both
sites and is forecast to slowly fall and drop below flood stage
early next week. Joslin is cresting around 15 feet and Moline at
13.9, just below major flood stage of 14.0 feet.
The La Moine River at Colmar crested last night and will likely
drop below flood stage shortly after midnight tonight.
Dry weather is expected through Friday, but rain chances return
for the weekend into early next week. The overall weather pattern
may support locally heavy rainfall. This could delay the rate of
fall of flood waters on the Rock and La Moine Rivers, and possibly
lead to rises on other tributary rivers.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Uttech
AVIATION...Sheets
HYDROLOGY...Sheets
Hazardous weather outlook, May 20, 2:43 AM CST, 21 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
343 AM CDT Wed May 20 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
343 AM CDT Wed May 20 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
There is a daily chance for thunderstorms Friday night through
Tuesday. It is too early to determine if any storms will be
severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Flood, Rock Island
- When
- May 21, 12:00 AM CST
- Where
- Rock Island County, 1.18 mi ESE of Blackhawk State Park to 2.23 mi ENE of Milan
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.465, -90.548
The Rock River near Moline Illinois briefly hit its major flood stage of 14 feet around 1 AM CDT on May 21 and quickly fell below.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 21, 20201 death · 1 event
- Flash Flooding and Hail in Arkansas, May 21 to 25, 2020$580,000 · 1.25 in hail · 36 events
- Flood and Damaging Winds in Texas, May 21, 2020$710,000 · 65 kt wind · 4 events
- Tornado and Flash Flooding in North Carolina, May 21 to 22, 2020$50,000 · EF1 · 9 events
- Flooding in Illinois, May 21 to 31, 2020$120,000 · 6 events
- Hail and Damaging Winds in Oklahoma, May 21 to 22, 2020$32,000 · 1 in hail · 22 events
- Flash Flood and Flooding in Missouri, May 21 to 22, 2020$27,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Kansas, May 21, 20203 in hail · 35 events
- Tornadoes and Hail in Kansas, May 21 to 24, 2020EF0 · 33 events
- Hail and Damaging Winds in Texas, May 21 to 22, 20204 in hail · 28 events
- Hail in Florida, May 21, 20203 in hail · 26 events
- Lightning Strike in North Carolina, May 21, 2020$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893658.